MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP REDUCER PART FOR IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75023714
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during set up for a thr, the tip of the polarcup impactor handle was noticed to be bent from over use.Surgery was performed, without any delay, with a back-up device instead.As this was noticed during set up, patient was not yet involved.Upon visual analysis, a polarcup reducer part for impactor was received and was noticed to be fractured.
 
Additional Manufacturer Narrative
H6: it was reported that, during set up for a total hip replacement surgery (thr), the tip of the polarcup impactor handle (case-(b)(4)) was noticed to be bent from over use.Surgery was performed, without any delay, with a back-up device instead.As this was noticed during set up, patient was not yet involved.Upon visual analysis, a polarcup reducer part for impactor was received and was noticed to be fractured.The device intended for use in treatment has been returned for investigation.Upon visual inspection, the reported failure mode of the product could be confirmed.The device is heavily scratched, bent and additionally fractured/deformed into two (2) pieces.Due to the scratches, the batch number is not readable anymore.The product documentation review could not be performed due to unreadable batch number.Due to insufficient information it is not possible to perform a review of past corrective actions.A review of the risk management documentation verifies the failure mode and severity of the reported issue.A complaint history review was performed.The current complaint is in line with the complaint review on part level.Based on the performed investigations, the reported failure mode can be confirmed.Normal wear and tear through repeated usage is known to contribute to the reported event.Based on the available information, it is not possible to investigate whether the reported device met manufacturing specification upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopedics ag" all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint is considered closed.

Brand Name
POLARCUP REDUCER PART FOR IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15283804
Report Number9613369-2022-00482
Device Sequence Number16761037
Product Code LZO
UDI-Device Identifier07611996114614
UDI-Public07611996114614
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023714
Device Catalogue Number75023714
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date08/24/2022
Supplement Report FDA Received Date09/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 75023345 / LOT: UNKNOWN.
Patient SexUnknown